Alabama, 2002Heat in Alabama, April 20, 2002
April 20, 2002 · NWS BMX · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 20, 11:56 AM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Apr 20, 11:56 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1256 PM CDT SAT APR 20 2002
STABLE AIR IS THE RULE OVER THE FORECAST AREA THIS
AFTERNOON. LIFTED INDICES ARE ABOVE ZERO IN MOST ALL LOCATIONS.
THIS CONTINUES TO PUT A DAMPER ON DAYTIME HEATING INDUCED CONVECTIVE
THUNDERSTORMS. THIS STABILITY IS EXPECTED TO LINGER INTO SUNDAY
AFTERNOON AS WELL.
A COLD FRONT IS EXPECTED SUNDAY NIGHT. THIS WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA. HOWEVER...THE DYNAMICS WITH
THIS SYSTEM WILL BE WELL TO OUR NORTH AND SINCE THE FRONT IS EXPECTED
IN THE NIGHTTIME HOURS...AND THUS LITTLE HEAT WILL BE AVAILABLE FOR
CONVECTION ENHANCEMENT.
MODELS BRING IN MORE SEASONABLY COOL AIR FOR MONDAY NIGHT WITH TEMPS
BACK DOWN IN THE 40S. NORMAL VALUES FOR THIS TIME OF THE YEAR ARE
NEAR IN THE MID 70S AND UPPER 40S...SO IT LOOKS LIKE OUR TEMPS
WILL HEAD BACK TO A MORE SEASONAL RANGE.
SPEAKING OF TEMPS...SOME LOCATIONS IN SOUTH-CENTRAL ALABAMA ARE
GETTING PRECARIOUSLY CLOSE TO THE INFAMOUS 90S DEGREE MARK.
SOME SPOTS IN SOUTH-CENTRAL ALABAMA COULD SEE 90 TODAY AND WILL
LIKELY SEE 90 DEGREE TEMPERATURES SUNDAY AFTERNOON. THE BREAK IN
THE HEAT WILL COME ON MONDAY WITH THE COLD FRONT.
PRELIMINARY TEMPS AND POPS...
HSV EB 067/086 061/076 043 77024
BHM BE 068/088 062/078 044 77013
MGM BB 068/090 064/083 049 77002
.BHM...NONE.
77
In the hours before
Special weather statement, Apr 20, 12:18 PM CST, 3 hours 42 minutes before
ALZ001>050-202018-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT APR 20 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
HIGH PRESSURE WILL CONTINUE TO CONTROL THE WEATHER OVER ALABAMA
THROUGH TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE
TENNESSEE VALLEY REGION THIS AFTERNOON AND EVENING.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NEEDED.
Heat, Jefferson
- When
- April 20, 4:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
The high temperature observed at the Birmingham International Airport was 88 degrees. This temperature tied the previous record last set in 1987.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, April 20, 2002$76,000 · F1 · 1 event
- Damaging Wind in Kentucky, April 20, 20021 injured · $15,000 · 52 kt wind · 1 event
- Heavy Rain in Puerto Rico, April 20, 2002$20,000 · 1 event
- Damaging Wind in Kentucky, April 20, 2002$20,000 · 52 kt wind · 1 event
- Heavy Snow in Minnesota, April 20 to 21, 20028 events
- Heavy Snow in South Dakota, April 20 to 21, 20025 events
- Hail in Kansas, April 20, 20020.88 in hail · 2 events
- Avalanche in Alaska, April 20, 20021 event
- Flood in Ohio, April 20 to 22, 20021 event
- Heavy Snow in Alaska, April 20, 20021 event
- Blizzard in Alaska, April 20, 20021 event
- Hail in Kansas, April 20, 20020.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292909.